Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On fourth-order elliptic
boundary value problems


Author: C. V. Pao
Journal: Proc. Amer. Math. Soc. 128 (2000), 1023-1030
MSC (1991): Primary 35J40, 35J65; Secondary 34B15
DOI: https://doi.org/10.1090/S0002-9939-99-05430-1
Published electronically: August 3, 1999
MathSciNet review: 1676365
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the existence and uniqueness of a solution for a class of fourth-order elliptic boundary value problems. The existence of a solution is proven by the method of upper and lower solutions without any monotone nondecreasing or nonincreasing property of the nonlinear function. Sufficient conditions for the uniqueness of a solution and some techniques for the construction of upper and lower solutions are given. All the existence and uniqueness results are directly applicable to fourth-order two-point boundary value problems.


References [Enhancements On Off] (What's this?)

  • 1. A. R. Aftabizadeh, Existence and uniqueness theorems for fourth-order boundary value problems, J. Math. Anal. Appl. 116 (1986), 415-426. MR 87g:34017
  • 2. R. Agarwal, On fourth-order boundary value problems arising in beam analysis, Differential Integral Eqs. 2 (1989), 91-110. MR 89k:34038
  • 3. A. Cabada, The method of lower and upper solutions for second, third, fourth and higher order boundary value problems, J. Math. Anal. Appl. 185 (1994), 302-320. MR 95h:34033
  • 4. C. Cosner and P. W. Schaefer, A comparison principle for a class of fourth order elliptic operators, J. Math. Anal. Appl. 128 (1987), 488-494. MR 88k:35012
  • 5. C. De Coster, C. Fabry and F. Munyamarere, Nonresonance conditions for fourth-order nonlinear boundary value problems, Internat. J. Math. Meth. Sci. 17 (1994), 725-740. MR 95g:34032
  • 6. M. A. Del Pino and R. F. Manasevich, Existence for a fourth-order nonlinear boundary problem under a two-parameter nonresonance condition, Proc. Amer. Math. Soc. 112 (1991), 81-86. MR 91h:34027
  • 7. C. P. Gupta, Existence and uniqueness theorem for the bending of an elastic beam equation, Applicable Anal. 26 (1988), 289-304. MR 89m:34027
  • 8. A. C. Lazer and P. J. McKenna, Global bifurcation and a theorem of Tarantello, J. Math. Anal. Appl. 181 (1994), 648-655. MR 95b:34033
  • 9. R. Y. Ma, J. H. Zhang and S. M. Fu, The method of lower and upper solutions for fourth-order two-point boundary value problems, J. Math. Anal. Appl. 215 (1997), 415-422. MR 98i:34037
  • 10. A. M. Micheletti and A. Pistoia, Multiplicity results for a fourth-order semilinear problem, Nonlinear Analysis 31 (1998), 895-908. MR 99d:35059
  • 11. -, Nontrivial solutions for some fourth-order semilinear elliptic problems, Nonlinear Analysis 34 (1998), 509-523. CMP 98:15
  • 12. C. V. Pao, Nonlinear parabolic and elliptic equations, Plenum Press, New York, 1992. MR 94c:35002
  • 13. -, On nonlinear reaction diffusion-diffusion systems, J. Math. Anal. Appl. 87 (1982), 165-198. MR 83i:35094
  • 14. M. H. Protter and H. F. Weinberger, Maximum principles in differential equations, Prentice Hall, Englewood Cliffs, N.J., 1967. MR 86f:35034; MR 36:2935
  • 15. K. Schmitt, Boundary value problems for quasilinear second order elliptic equations, Nonlinear Analysis 2 (1978), 263-309. MR 80b:35064
  • 16. J. Schroder, Fourth-order two-point boundary value problems; estimate by two side bounds, Nonlinear Analysis 8 (1984), 107-114. MR 85g:65092
  • 17. G. Tarantello, A note on a semilinear elliptic problem, Differential Integral Equations 5 (1992), 561-565. MR 93h:35073
  • 18. L. Y. Tsai, Existence of solutions of nonlinear elliptic systems, Bull. Inst. Math. Acad. Sinica 8 (1980), 111-127. MR 81e:35052
  • 19. R. A. Usmani, A uniqueness theorem for a boundary value problem, Proc. Amer. Math. Soc. 77 (1979), 320-335. MR 80j:34018
  • 20. Y. Yang, Fourth-order two-point boundary value problem, Proc. Amer. Math. Soc. 104 (1988), 175-180. MR 89g:34021

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 35J40, 35J65, 34B15

Retrieve articles in all journals with MSC (1991): 35J40, 35J65, 34B15


Additional Information

C. V. Pao
Affiliation: Department of Mathematics, North Carolina State University, Raleigh, North Carolina 27695-8205
Email: cvpao@eos.ncsu.edu

DOI: https://doi.org/10.1090/S0002-9939-99-05430-1
Keywords: Fourth-order elliptic equation, two-point boundary problem, existence-uniqueness, method of upper and lower solutions
Received by editor(s): May 15, 1998
Published electronically: August 3, 1999
Communicated by: Hal L. Smith
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society